Palliative Care & Morphine

Posted
by flygirls2 flygirls2, BSN Member

Specializes in ER/Forensics/Disaster. Has 14 years experience.

Just graduated nursing school-- and have a question for you as I venture off into my new job of Oncology nursing..

We were taught at my particular school(and even tested on) this---

Ex. Bill is end-stage liver cancer, in hospice care and has severe pain. Sally, RN walks in at the beginning of her shift and notes that Bill has 9/10 pain, is due for his morphine, but his respirations are 8/min.

Can he give the Morphine anyways, knowing it will likely cause further respiratory depression?

I may have the scenario a bit off, but we were told that we SHOULD give Morphine, knowing that it will likely hasten patient's passing-- because our duty is to relieve the patient's pain.

I was just looking this up online, but can't find the answer? Just want to make sure I was indeed taught correctly before I find myself in this situation and make the wrong choice.

What if he is not yet due for his Morphine, but having severe pain? Being palliative care, will you have standing orders to relieve pain at all costs?

Thanks for any input!

aimeee, BSN, RN

932 Posts

We have standing orders that allow us to titrate the dosage up another 50% if necessary to achieve relief but after that we would have to call the physician to get an increase. If you are doing hospital nursing you will probably not have such liberal titration orders. The principle you are referring to is that of "double effect".

marachne

marachne

Specializes in Hospice, Palliative Care, Gero, dementia. 349 Posts

While there is some contradictory information, it is generally accepted that opiates do not necessarily hasten death. Some could argue that the cathecolamine release from the pain may be exacerbating the situation as much as additional opiates.

To give a bit more of an explanation about the principle of double effect, this has to do with performing an action that has known deleterious results but the intent is to provide appropriate care. Usually discussed in terms of palliative sedation (it may hasten death, but the intent is to alleviate suffering -- the intent is what is important in this situation).

flygirls2

flygirls2, BSN

Specializes in ER/Forensics/Disaster. Has 14 years experience. 100 Posts

Thank you for the info. So this 'is' acceptable practice in palliative situations-- and only in palliative situations(to administer narcotics when patient already has decreased respirations).

I did find an article online talking about the same thing you mentioned, that it does not really interfere with respirations as much as we think. It's just that we've been taught over and over in school-- do not give if decreased respirations because of the respiratory depression.

marachne

marachne

Specializes in Hospice, Palliative Care, Gero, dementia. 349 Posts

Another thing to keep in mind is that opiates are sometimes used as an aide with dypnea-- particularly for people with heart failure, COPD, or lung cancer -- the opiate helps in multiple ways.

Here's a quote for you:

"Pharmacologic management of dyspnea has been hampered by lack of training in clinical use of opioids and persistent myths about opioids' effects in respiratory disease. Many clinicians avoid opioids except in the last day or so of life because they are concerned about the rise in carbon dioxide levels and respiratory depression in patients with advanced lung disease. This stems from reports of respiratory depression following parenteral administration of opioids such as morphine,but the patients in these studies had normal respiratory function. Studies of patients with severe COPD and other chronic lung diseases have not shown any substantial respiratory depression, suggesting that dyspnea counteracts any respiratory depression from opioids. There is also no evidence that opioids shorten life.16 While administration of opioids might raise carbon dioxide levels slightly, the concentration is not related to prognosis in patients with chronic lung disease treated with long-term oxygen therapy."

From: http://www.cfpc.ca/cfp/2003/Dec/vol49-dec-cme-1.asp

You would also do well to become aware of "Fast Facts" It's a good resource for a lot of palliative and end of life questions. If you use a PDA, you can even download the information.

http://www.eperc.mcw.edu/ff_index.htm

Berkshire1995

Berkshire1995

80 Posts

You are doing the right thing for this patient by increasing his pain meds. How about adding a little ativan? Easing anxiety will surely assist in decreasing the pain.

Guest
This topic is now closed to further replies.